Posted On:8/28/2005 11:48pm
I am extremely pissed! I figured out why I can't lose weight even though I've been busting my ass doing all kinds of cardio this past two years. It's this F'ing medication. I am going to stop taking Synthroid whether my doctor wants me to or not. If anyone else is on it I recommend you do a lot of research. Check out the complaints about this drug (see below). It's not even approved by the FDA. This stuff makes people gain weight (when it's supposed to do the opposite), lose hair, and in some cases leads to heart problems. Crap!
* Why am I even on it?
I had no problems or symptoms whatsoever. Then I started exercising after about a year off. I lost 10 pounds in two sessions. In the second session, I felt lightheaded and my heart was racing so I thought I better go check in with the doctor. I most likely just overdid it with the exercise. Anyway, I go in and they take a blood test. Then I go in a week later and they take another blood test. They determine that I have hypothyroidism and a benign liver condition known as Non Alcoholic Fatty Liver Disease or NAFLD. The liver guy (Schmitt) says that it will never be a problem if I don't drink alcohol. My regular doctor (Walsh) puts me on Synthroid for the hypothyroidism. I'm on 50CMG and I think that's what I started out on.
Then a year goes by with no blood tests. I went in and saw him last month because I wanted to know if I could get off this stuff. He took one blood test and I left. I told him I couldn't lose weight no matter what and had gained 10-15 pounds in spite of exercising nearly every day. I told him there was no change in anything else. Like I said, I really didn't have any symptoms to begin with. I do have diarrhea a lot more and I'm a bit sluggish and my insomnia seems worse but that's the only difference. Anyway, his nurse calls me the next day and says he wants me to stay on it.
I am not going to take this stuff anymore. If I do have a problem it is minor and could be cured with diet and exercise. Before I was on this medicine I could lose weight very easily. It's not making me more healthy that's for sure. Guys who get a pot belly like this are at risk for diabetes and cardiovascular disease. That's a lot worse than a thyroid problem. I am going to wean myself off of this stuff and quit taking it. Screw the doctor.
---------- patient complaints about side effects ------------
* READ ALL YOU CAN about this drug. It was never approved by the FDA and manufacturing standards have been lax, to say the least. It was almost removed from the market several years ago. Read what others have to say about it. Granted, the drug may work well for some, but we are all different individuals and what works for one my not work for another. Good luck to all!
* "No sex drive, gained 50 pounds in about 6 months. Fatigue and living in a perpetual mental fog. Just took myself off the medicine a week ago, was on 50 mcg. I hate this medicine, I wish I had never went on it. It has ruined my life. If you are considering taking this medicine, think twice."
* "I now have major energy and feel pretty good. The only side effect is not being able to drop one pound, even if I run on my treadmill for 45 minutes per day."
* "It got rid of my fatique ad my eyebrows began to grow back a little. Then I noticed that I was gaining weight no mastter what I did --- 900 cal diet and treadmill like a lab rat. Doctor switched me to Armour. So far the depression is begining to lift on the armour but I am very bloated."
* "Have not had any good results with this medication. My doctor had to keep increasing my dosage to the point that I now take .2gm of synthroid a day. I've been told that there is not much else that I can do. I can't loose weight. In fact I have gained more weight especially after having a historectomy. My hair comes out by the hand full and I have developed psorises on my legs."
* "I had thick hair and fast growing hair.Now my hair is thinning on top and hardly grows anymore. No one in my family has had trouble with thinning hair at this age. I am 55 and this is the only medicine I take. My doctor tells me I am on the correct dosage and she says it is just a coincidence that my hair pooped out the same time my thyroid did. I don't buy this and am thinking about going off the medicine and trying alternative methods such as diet and vitamins."
* "Weight gain. Bad outcome. Put on Synthroid in 1992., elevated cholesterol and triglycerides. Severe heart attack, 2000; breast cancer, May 2002. HRT is dangerous and women should get off it. No family history of any thryroid problems, heart, or cancer. This has been devestating to my health and my family's peace of mind. Now I use natural remedies that work fine with no danger of heart attack stroke blood clots or cancer."
* "When I was diagnosed with thyroid disease and began taking synthroid I thought it was a wonder drug. My symptoms disappeared almost entirely and I felt like I was back on track. Now, 1 1/2 years later I am having a large array of side effects and it feels as if my chemical levels are never right. I have been investigating on the net and through others who take the drug and we are not alone, friends. The more I read, the more I see myself in the nightmare stories I've heard. My doctor is in the midst of adjusting dosage (once again) but I feel there must be other alternatives. I felt better then this when I wasn't taking medication."
* "I've taken Synthroid for the past 9 years and every few years needed to increase my dosage. Despite each increase, I remained somewhat tired and never felt the same self. Also during this time, I occassionally experienced liver pain and later learned that my liver has become weakened due to the built up toxicity (and weakening my immune system) from what I believe was Synthroid. I have engaged in alternative therapies (no oral medicine), and am now weaning off Synthroid. Instead of taking it everyday, I take it only every 5 days--- I feel better today than I have in the past 6 years!! I am also more healthy. I truly, truly believe that Synthroid, while it has some benefits, is a actually a poison pill and alternative therapies must be sought. I BELIEVE ONE CAN and SHOULD WEAN OFF THIS DRUG. I'd be happy to share thoughts as I understand the suffering."
* "I have been miserable on this medication and doctors won't switch me to a different thyroid replacement drug. The doctor just keeps changing my dose and telling me to give it a month. I'll be bald if I give it another month. I have been on .10, .125, .150 and now on .137, none of which have done me any good!! I would NEVER, EVER recommend Synthroid to anyone!"
* "I began taking Synthroid 2 years ago after being diagnosed with subclinical hypothyroidism. I was hoping this would take care of the chronic fatigue I was experiencing. Supplementation brought my TSH into the normal range but did not help the fatigue and led to weight gain of about 20-25 pounds. I have good eating habits and exercise regularly, so the synthroid supplemention was the logical cause. I decided to stop taking the synthroid and wait for a better alternative to come along. I have lost a few pounds since I have have been off the medication."
* "I have recently been diagnosed with hypothyroidism and I have no symptoms of it. However my blood test show extremly high thyroid antibodies, 417, and my TSH is 10! I have recently lost 50 lbs and I don't understand this disease at all! Now after being on the drug two weeks, I have gained 5 lbs! Anyone else experienced reverse symptoms such as this?"
* "125mcg. The weight gain sucks, but since it makes me extremely emotional, I want to try Wellbutrin for the depression. I heard it helps with losing the weight also!"
* "My symptoms have not improved since taking the medication and it costs $25.00 per month as well.I have had major hair loss as well and am using rogaine, which costs a lot as well"
* "I am finding that I have gained weight. Get hot flashes and get quite sweaty which is quite annoying since I have never sweated in my life. Seem hard to find energy. Would be interested if anyone else has any symptoms like this."
Posted On:8/28/2005 11:52pm
As a side note: Anyone I've spoken to about cardio this past two or three years should keep in mind that I was in no position to comment on whether something works or not. Everything worked for me when I was younger and nothing was working for me this past three years. :(
This has put a real lack of trust for doctors into me, man.
Acupuncturist / Anesthesia Student
Posted On:8/29/2005 12:22am
Style: Mostly weights now...
You should really taper the dose with supervision from your doc.
Posted On:8/29/2005 12:27am
I guess you are right, you aren't supposed to just stop taking it abruptly. Thanks for the advice. I'll see him one more time to let him know I am going to seek an alternative of vitamins and diet and ask for instructions as to how to wean myself off this medication. I won't take no for an answer this time.
Posted On:8/29/2005 12:57am
Style: JKD, BJJ
If I wasn't taking synthroid I would be dead.
Monkey Ninjas! Attack!
Posted On:8/29/2005 1:37am
Style: Brasilian Ju-jutsu
I say counting calories is better for losing weight than doing cardio. Best bet would be doing both.
Posted On:8/29/2005 9:26am
I'm sure Synthroid helps some people. Obviously, it's not for everyone. It's not for me. I don't think I even have hypothyroidism. I never had a problem of any sort until they put me on these meds.
Posted On:8/29/2005 7:04pm
I'm on a 6000 calorie a day diet, and I don't count crap.
Posted On:8/29/2005 7:10pm
Style: Boxing/Muay Thai/JJJ
Talk to another doctor, if possible.
Posted On:8/29/2005 8:01pm
Style: In Transition
Originally Posted by baofuhaibo
I'm on a 6000 calorie a day diet, and I don't count crap.
How many calories would it be with crap?
Articles and Reviews
Tools and Info